Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 52, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 25, 2014, 4:15 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2014, 4:15 PM MST (23:15 UTC)
- Expired
- Aug 25, 2014, 6:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 87 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882 WGUS55 KTWC 252315 FFWTWC AZC019-260115- /O.NEW.KTWC.FF.W.0052.140825T2315Z-140826T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 415 PM MST MON AUG 25 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... * UNTIL 615 PM MST * AT 402 PM MST...WEATHER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ALONG AND NEAR HIGHWAY 286 NEAR ARIVACA ROAD...AS WELL AS NEAR KITT PEAK IN THE BABOQUIVARI MOUNTAINS. RADAR ESTIMATES THAT BETWEEN 1.25 AND 1.75 INCHES HAS FALLEN IN THESE AREAS. RAINFALL RUNOFF FROM THESE STORMS WILL DRAIN INTO WASHES THAT FLOW ACROSS HIGHWAY 286...RESULTING IN FLASH FLOODING. MOTORISTS TRAVELING ALONG HIGHWAY 286 SHOULD NOT ATTEMPT TO CROSS THROUGH RUNNING WATER OF UNKNOWN DEPTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3150 11161 3198 11161 3199 11137 3142 11137 $$
1 follow-up statement
585 WGUS75 KTWC 260110 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 610 PM MST MON AUG 25 2014 AZC019-260119- /O.EXP.KTWC.FF.W.0052.000000T0000Z-140826T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 610 PM MST MON AUG 25 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST FOR SOUTH CENTRAL PIMA COUNTY... THE STORMS THAT PRODUCED VERY HEAVY RAINFALL SOUTH CENTRAL PIMA COUNTY HAS HAD AMPLE TIME TO DRAIN INTO WASHES AND OTHER LOW LYING AREAS...AND THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 615 PM MST. HOWEVER...SIGNIFICANT PONDING OF WATER IS STILL LIKELY THROUGH 700 PM MST IN ROADWAY DIPS ALONG HIGHWAY 286. LAT...LON 3150 11161 3198 11161 3199 11137 3142 11137 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:43 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 25, 2:43 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 243 PM MST MON AUG 25 2014 .SYNOPSIS...A SIGNIFICANT CHANGE IN THE WEATHER PATTERN WILL TAKE PLACE THROUGH TUESDAY AS DEEPER MOISTURE MOVES BACK INTO ARIZONA. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL...THROUGH TUESDAY. IMPROVING WEATHER CAN BE ANTICIPATED WEDNESDAY...WITH DAYTIME TEMPERATURES REBOUNDING TO SLIGHTLY ABOVE NORMAL READINGS BY THE WEEKEND. && .DISCUSSION...CONVECTION...HEAVY RAIN AND SOME FLASH FLOODING ONGOING ACROSS SOUTHEAST ARIZONA. THE RAIN RATES IN THESE STORMS ARE IMPRESSIVE...WITH SOME RAIN GAUGES REPORTING UP TO ONE INCH RAIN TOTALS IN 15 TO 30 MINUTES. STORM TOPS SO FAR HAVE BEEN RELATIVELY LOW...WITH THE STRONGEST STORM CORES BELOW 20 KFT. SO THE PRIMARY THREAT FOR THE NEXT 24 TO 48 HOURS IS HEAVY RAIN BUT A STRONGER STORM MAY KICK OUT SOME INTENSE WINDS. THE GOOD FOLKS AT NESDIS POINTED OUT TODAY THAT THE MOIST AIR IN PLACE CURRENTLY OVER SE ARIZONA IS LIKELY FROM THE REMNANTS OF HURRICANE LOWELL AND NOT HURRICANE MARIE WHO IS SITTING OFF THE BAJA PENINSULA SEVERAL HUNDRED MILES TO THE SOUTH OF AZ. REGARDLESS OF THE SOURCE...THE AIR IN PLACE RIGHT NOW WILL ONLY BECOME MORE SATURATED WHEN THE DEEPER MOISTURE FROM MARIE FINALLY WORKS INTO SE ARIZONA TONIGHT AND TUESDAY. THE BOTTOM LINE...THE FLASH FLOOD THREAT IS LIKELY TO EXTEND WELL INTO TUESDAY...BUT WE DECIDED TO SET AN END TIME ON THE FLASH FLOOD WATCH TO 18Z TO AVOID ISSUING A TWO DAY WATCH. THINKING THE MAIN THREAT AREA TUESDAY WILL SHIFT TOWARD THE NORTHERN ZONES...GRAHAM AND GREENLEE COUNTIES...WHERE THEIR WILL BE BETTER UPPER SUPPORT FROM THE TAIL END OF AN UPPER TROUGH. I AM ALSO CONCERNED THAT THE SEVERE THREAT MAY INCREASE TOMORROW DUE TO THE COOLER AIR ALOFT AND STRONGER UPPER JET PUSHING ACROSS THE NORTHERN ZONES. THE LIMITING FACTOR WILL BE THE ABUNDANT CLOUD COVER AND LIMITED HEATING. MODELS THEN SHOW RAPID DRYING STARTING WEDNESDAY WITH CONTINUED DRYING THURSDAY. POP TRENDS ADEQUATELY SHOW THIS DOWNTURN IN PRECIP CHANCES. IN ADDITION...THE WARM AIR WILL RETURN WITH THE DRYING SO TEMPS WILL RISE BACK TO NORMAL OR EVEN SLIGHTLY WARMER THAN NORMAL BY LATE IN THE WEEK. JJB && .AVIATION...VALID THRU 26/18Z. AREA SPLIT BETWEEN HURRICANE MARIE TO THE SOUTH AND A DIGGING UPPER TROUGH TO THE NORTH. THE LATER WILL KEEP PUMPING CIRRUS LEVEL CLOUDS INTO THE AREA...WHILE THE FORMER WILL PUMP IN LOW/MID LEVEL MOISTURE IN. ENOUGH MOISTURE IN PLACE FOR SCT -SHRA THIS AFTERNOON. POINT SOUNDINGS SHOW LOWEST 5-8 KFT REMAINING DRY THOUGH WHICH SUPPORTS SOME GUSTY OUTFLOW WINDS EVEN THOUGH FLOW ALOFT REMAINS WEAK. THE GENERAL LACK OF STORM MOTION WILL HELP SATURATE THE COLUMN EARLY SO THIS THREAT WILL LESSEN LATER IN THE PERIOD. ALSO...EXPECT DEEPER MOISTURE TO SLOW WORK INTO THE AREA WHICH WILL CONTRIBUTE AS WELL. THE SLOW STORM MOTION AND FAIRLY TROPICAL NATURE OF THE AIRMASS WILL SUPPORT MVFR-IFR CONDITIONS NEAR THE STRONGER SHOWERS. HAVE REMOVED THE TS MENTION FROM ALL TERMINALS AS TIMING AND CONFIDENCE IS TOO LOW TO SUPPORT GIVEN THE LACK OF ELEVATED INSTABILITY. NEVERTHELESS...ISOLATED TS DEVELOPMENT WILL BE POSSIBLE ACROSS THE AREA BUT CAN'T PIN POINT DEVELOPMENT NEAR THE TERMINALS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...DEEPER MOISTURE WILL CONTINUE TO SETTLE IN ACROSS AREA TODAY AS MOISTURE FROM HURRICANE MARIE SURGES NORTHWARD. THIS AFTERNOON THERE WILL BE SOME POTENTIAL FOR GUSTY OUTFLOW WINDS AS LOW LEVEL WILL REMAIN RELATIVELY DRY...THOUGH THIS WILL DIMINISH LATER IN THE EVENING AS COLUMN BECOMES SATURATED. LIGHTNING ACTIVITY CONTINUES TO LOOK FAIRLY LIMITED. STORM MOTION WILL BE FAIRLY SLOW SO GIVEN THIS AND THE DEEP MOISTURE EXPECTED THIS LOOKS TO BE A GOOD CHANCE FOR WETTING RAINS ACROSS THE AREA. CONFIDENCE IN WHEN THE MOISTURE/SHOWERS WILL ERODE REMAINS LOW...BUT SHOULD SEE DRY CONDITIONS AGAIN LATE WEDNESDAY AS THE UPPER TROUGH DIGGING ACROSS THE WRN CONUS SLIDES THROUGH THE REGION. THIS WILL ALLOW TEMPS TO CLIMB BACK TO NEAR NORMAL BY THE END OF THE MONTH. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 25, 2:32 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 232 PM MST MON AUG 25 2014 AZZ504-514-252200- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 232 PM MST MON AUG 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 300 PM MST... AT 229 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ORO VALLEY...NEAR CATALINA STATE PARK. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHEASTERN PIMA COUNTY. LAT...LON 3251 11078 3241 11076 3231 11092 3251 11091 TIME...MOT...LOC 2132Z 180DEG 0KT 3237 11085 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:52 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 31 hr |
| Aug 25, 1:06 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Aug 25, 1:07 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 25, 1:10 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 25, 1:13 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 25, 2:32 PM MST | Special Weather Statement | TWC | 28 min | |
| Aug 25, 3:24 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 111 min |
| Aug 25, 3:40 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 110 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.